Arkansas, 2021Flash Flood in Arkansas, August 13, 2021
August 13, 2021 · NWS MEG · 1 event in 1 county or zone
A cold front moved in from the northwest causing thunderstorms to develop resulting in some flash flooding in portions of Arkansas and southwestern Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved in from the northwest causing thunderstorms to develop resulting in some flash flooding in portions of Arkansas and southwestern Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 12, 9:44 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 9:44 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1044 PM CDT Thu Aug 12 2021
.UPDATE... /issued 800 PM CDT Thu Aug 12 2021/
We saw another hot/humid day across the Mid-South with high
temperatures topping out in the mid 90s. Heat indices have fallen
below 105F across the Mid-South and the Heat Advisory will be
allowed to expire as scheduled. A portion of the Mid-South may
again need a Heat Advisory on Friday, but outflow and anticipated
convective activity will be a fly in the ointment so we'll let the
next shift make that call.
Scattered thunderstorms developed across north MS this afternoon
and will continue to diminish over the next hour or two. This
will result in dry weather south of I-40 overnight. Some patchy
fog will be possible, mainly in areas that picked up rainfall
today. Looking up to our north, widespread convection is ongoing
across MO/IL and will continue to sink south this evening. The
HRRR has finally picked up on this the past few runs and does
bring this activity as far south as I-40 just after midnight.
Mesoanalysis of the convective environment suggests that
instability will remain fairly substantial this evening despite
some surface cooling. While CIN will increase, we do anticipate
this convection holding together long enough to warrant PoPs
through the early morning hours. That said, this activity will be
weakening and the severe weather threat is limited within the
CWA.
Outflow from any overnight convection and convergence along a weak
surface trough will support scattered showers and thunderstorms
Friday. Convection will likely redevelop during the mid/late-
morning hours and spread south during the afternoon. Ample
instability will be in place tomorrow, but deep-layer shear will
remain weak. An uptick in bulk shear during the evening hours
could promote a bit more organization, but a marginal risk appears
quite sufficient. Given the weak shear, downburst winds will be
the primary concern with tomorrow's convection.
MJ
&&
.DISCUSSION... /issued 306 PM CDT Thu Aug 12 2021/
Temperatures are currently in the mid 90s with heat indices into
the mid 100s. Heat Advisory remains in effect until 8PM tonight.
Temperatures will cool slightly into the low to mid 70s overnight.
Showers and storms are beginning to pop up all over northeast
Mississippi. These should die off with sunset.
A cold front that is currently draped across the Great Lakes though
the Midwest will slowly start to drop into our area tomorrow, which
will be the focus of our weather. We are in a marginal risk for
severe storms tomorrow mostly for west Tennessee, Missouri Bootheel
and northeast Arkansas. It will still be a hot day across most of
the area. Heat indices will be in the low 100s. A heat advisory may
be needed for some portions of northern Mississippi however
confidence is not high enough to issue one at this time.
The cold front should be out of here by early Sunday morning. We
then return to the typical summertime pattern for the rest of the
week, with one notable exception, the temperatures. Temperatures
will be in the upper 80s and low 90s with no heat advisory concerns
for the better part of next week. Diurnal showers and thunderstorms
are possible each day.
SMW
&&
.AVIATION...
06Z TAF Set
Convection continues to move south through Southern Missouri.
Expect KJBR to be impacted over the next couple of hours. KMEM and
KMKL could as well, but will depend on how long the line holds
together. Converted VCSH to VCTS at both KMKL and KJBR and added
a TEMPO group as well for KJBR for the convection. Winds will
definitely switch around to the NNW behind a gust front coming off
of the convection. Added a tempo for the temporary switch in
northerly winds at KJBR, KMEM, and KMKL. Convection will redevelop
during the day along old outflow boundaries. Moved up timing of
VCTS at all TAF sites, but still too much uncertainty in regards
to timing to introduce any TEMPO groups. Expect another brief wind
switch to the north behind the convection during the afternoon
but left mention out of TAFs for now. Winds will become light and
variable after 00Z. Fog development could begin to occur near the
end of TAF period, but left mention out for now.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 12, 7:01 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
801 PM CDT Thu Aug 12 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
801 PM CDT Thu Aug 12 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a marginal risk for severe thunderstorms Friday afternoon
and evening, mainly across eastern Arkansas, west Tennessee, and
the Missouri Bootheel. Damaging winds will be the primary hazard.
Heat indices may again approach 105 degrees across portions of the
Mid-South on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MJ
In the hours before
Special weather statement, Aug 13, 12:18 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
118 AM CDT Fri Aug 13 2021
ARZ026-027-130645-
Poinsett AR-Craighead AR-
118 AM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Craighead and northeastern Poinsett Counties through 145 AM CDT...
At 117 AM CDT, the public reported a strong thunderstorm over
Jonesboro, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesboro, Trumann, Lake City, Bay, Greenfield, Hergett, Apt, Tulot,
Valley View, Hatchie Coon, Gum Point, Farrville, Maple Grove,
Promised Land, Cary, Judd Hill, Lache Lake, Needham, Lunsford and
Davis Spur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3572 9079 3589 9070 3582 9035 3557 9049
TIME...MOT...LOC 0617Z 293DEG 14KT 3579 9067
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TLSJrFlash Flood, Craighead
- When
- August 13, 1:00 AM CST to 3:00 AM CST
- Where
- Craighead County, 1.93 mi SSE of Oak Ridge to 2.65 mi N of Aggie
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.856, -90.763
Flash flooding occurred from eastern Jonesboro through the downtown area. Multiple roads flooded and several cars were stranded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978296.